Document Type

Article

Publication Date

3-2007

Abstract

Mania and bipolar disorder have been reported in adolescents and adults with velocardiofacial syndrome (VCFS; also known as 22q11.2 deletion syndrome). Children with VCFS have a high prevalence of attention-deficit/hyperactivity disorder (ADHD), which may constitute a risk factor for the eventual development of bipolar disorder in this population. Therefore, we sought to determine whether children with VCFS exhibit more manic symptoms than community controls that also may have learning disorders and ADHD. The study population consisted of 86 children with VCFS and 36 community controls from ages 9 to 15 years, using measures of Young Mania Rating Scale-Parent Version, Schedule for Affective Disorders and Schizophrenia for School-Age Children-Present and Lifetime Version (K-SADS-PL), Child Behavior Checklist (CBCL), and Wechsler Intelligence Scale for Children-3rd edition (WISC-III). The results indicate that manic symptoms were not more prevalent in VCFS than in a community sample of children with learning disorders and ADHD. However, after accounting for symptoms of depression and ADHD, we found that manic symptoms in VCFS predicted uniquely to scores on four Child Behavior Checklist (CBCL) subscales, including anxiety, somatization, thought, and conduct problems. In contrast, manic symptoms in controls predicted uniquely to conduct problems only. Accordingly, our findings of severe behavioral impairment in youth with VCFS and manic symptoms suggest that these children may warrant more intensive monitoring and treatment relative to youth with VCFS and ADHD only.

Comments

Published: Aneja, A., et al. "Manic Symptoms and Behavioral Dysregulation in Youth with Velocardiofacial Syndrome (22q11.2 Deletion Syndrome)." Journal of Child and Adolescent Psychopharmacology 17.1 (2007): 105-114.

DOI

10.1089/cap.2006.0023

Recommended Citation

Aneja, A., et al. "Manic Symptoms and Behavioral Dysregulation in Youth with Velocardiofacial Syndrome (22q11.2 Deletion Syndrome)." Journal of Child and Adolescent Psychopharmacology 17.1 (2007): 105-114.